Nevada, 2005

High Wind in Nevada, May 18, 2005

May 18, 2005 · NWS REV · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 18, 9:35 AM PST, 2 hours 10 minutes earlier.

Area forecast discussion, May 18, 9:35 AM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
1035 AM PDT WED MAY 18 2005

.UPDATE...MOIST PLUME OFF PAC ALONG 150 KT JET PUSHING
INTO NRN CA AND NRN SIERRA THIS MORNING. AROUND AN INCH
OF RAIN HAS FALLEN AS OF 9 AM AT BLUE CANYON AND ALONG
SIERRA CREST NEAR ALPINE AND SQUAW VALLEY. CREEKS AND
STREAMS BEGINNING TO RISE AROUND LAKE TAHOE AGAIN SO HAVE
ISSUED SMALL STREAM FLOOD ADVISORY UNTIL 6 PM THURSDAY. ALSO
UPGRADED FLOOD WATCH TO WARNING IN NE CA ZONES CAZ070 AND
CAZ071 AS SUSAN RIVER AND OTHER STREAM OFF SIERRA AND
WARNER MOUNTAINS EXPECTED TO REACH NEAR OR ABOVE FLOOD
STAGE THROUGH 10 PM THURSDAY. RSA QPF BETWEEN 1.5-3.50 INCHES
IN NRN SIERRA LOOKS ON TRACK SUPPORT FLOOD WARNING UNTIL
10 PM THURSDAY. HAVE ALSO UPGRADED WIND ADVISORIES TO
HIGH WIND WARNINGS IN RENO CARSON AREA NVZ03 AND MONO COUNTY
CAZ073 UNTIL 10 PM THIS EVENING. WSETA 90 AGL WINDS FORECAST
GUSTS BETWEEN 50-60 KTS ALONG ERN SLOPE OF SIERRA ALONG
HIGHWAY 395 CORRIDOR FM RENO TO MMH LAKES AREA. 700 MB WINDS
AROUND 50 KTS AND PCPN ALONG W SLOPE OF SIERRA ALSO SUPPORT
STRONG DOWNSLOPE WINDS UNTIL 10 PM. CYLKE

.LONG TERM...SATURDAY THROUGH TUESDAY...
UPPER RIDGE WILL DOMINATE WEATHER OVER THE EASTERN SIERRA AND
WESTERN NV THROUGH THE PERIOD. HEIGHTS NOT AS HIGH AS YESTERDAYS RUN
AS THE GFS HAS TRENDED TOWARDS THE ECMWF WHICH KEEPS AN UPPER LOW
FARTHER EAST IN THE GULF OF ALASKA. BELIEVE THIS IS THE BETTER
SOLUTION AS THE ECMWF HAS BEEN MORE CONSISTENT OVER THE PAST FEW
DAYS WHILE THE GFS HAS HAD PROBLEMS WITH TIMING AND LOCATION OF
WEATHER SYSTEMS RECENTLY. WILL THEREFORE EXPECT A LOWER AMPLITUDE
RIDGE THAT WILL PROVIDE DRY WEATHER BUT NOT AS WARM AS MOS GUIDANCE
SUGGESTS. HIGHS LOOKS LIKE THEY WILL STAY IN THE 80S IN WESTERN NV
VALLEYS BUT THAT WILL STILL BE 20 DEGREES OR SO WARMER THAN THE 60S
RECORDED TUESDAY. RC

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...FLOOD WARNING FOR HUMBOLDT RIVER NVZ004 ABOVE RYE PATCH
        RESERVOIR UNTIL FURTHER NOTICE.
      HIGH WIND WARNING NVZ003 UNTIL 10 PM THIS EVENING.
      WIND ADVISORY FOR NVZ002...AND NVZ005  UNTIL 8 PM THIS EVENING.
      WIND ADVISORY FOR NVZ001 FROM 11 AM UNTIL 10 PM THIS EVENING.
      LAKE WIND ADVISORY TODAY FOR PYRAMID LAKE.
.CA...FLOOD WARNING FOR CAZ071 IN NE CA UNTIL 10 PM THU.
      SMALL STREAM FLOOD ADVISORY CAZ070 UNTIL 10 PM THU.
      SMALL STREAM FLOOD ADVISORY CAZ072 UNTIL 6 PM THU.
      HIGH WIND WARNING CAZ073 UNTIL 10 PM THIS EVENING.
      WIND ADVISORY FOR CAZ070...CAZ071 AND CAZ072 FROM 8 AM UNTIL
      8 PM THIS EVENING.

&&
Hazardous weather outlook, May 18, 9:30 AM PST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
1030 AM PDT WED MAY 18 2005

CAZ070>073-NVZ001>005-191400-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
1030 AM PDT WED MAY 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA..

.DAY ONE...TODAY

A FLOOD WARNING IS IN EFFECT FOR THE HUMBOLDT RIVER ABOVE RYE PATCH
RESERVOIR UNTIL FURTHER NOTICE.

A FLOOD WARNING IS ALSO IN EFFECT FOR THE WEST FORK OF THE CARSON
RIVER FOR ALPINE AND DOUGLAS COUNTIES.

A FLOOD WARNING IS IN EFFECT FOR LASSEN...EASTERN SIERRA...EASTERN
PLUMAS AND THE SURPRISE VALLEY IN MODOC COUNTY THROUGH THURSDAY
EVENING.

MODERATE TO HEAVY RAIN WILL AFFECT THE SIERRA AND NORTHEAST
CALIFORNIA AND COMBINE WITH MELTING SNOW TO CAUSE SOME AREA RIVERS
AND STREAMS TO RISE SIGNIFICANTLY AND EXCEED THEIR BANKS TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARMING TREND WILL CAUSE ADDITIONAL SNOW MELT AND ALLOW STREAMS
AND RIVERS TO MAINTAIN HIGH FLOWS THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN AND FLOODING TO
THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Mineral/Southern Lyon

When
May 18, 11:45 AM PST
Where
Mineral/Southern Lyon forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

A 65 kt (75 mph) wind gust was reported at the NDOT weather station on Highway 395 near the southwest shore of Walker Lake.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470550.